MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-7-30-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the coil was not detached at the aneurysm.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the right internal carotid artery (rica) with a max diameter of 8.2mm and a 2.67mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was normal.It was reported that the coil was not detached at the aneurysm.The physician attempted to detach the coil with the instant detacher three times.The physician did not attempt to detach with a different instant detacher.The manual method of detachment was attempted once.There was no issue with the instant detacher.The devices were prepared as indicated in the ifu.No patient symptoms or complications were associated with the event.Ancillary devices include a neuron max guide catheter, a neuron 6f 070 microcatheter, a excelsior guidewire, and a taxcess 14.
 
Additional Manufacturer Narrative
Product analysis: as found condition the axium coil was returned for analysis within a shipping box; within an opened axium outer carton; within an opened axium inner pouch; within a dispenser coil and within an introducer sheath.Visual inspection/damage location details: no damages or irregularities were found with the introducer sheath.Blood was found within the introducer sheath and on the axium device.The axium pusher was found broken distal to the break indicator with the release wire also broken at this location.It is likely that a manual detachment was attempted at this location.No other damages were found with the axium pusher.The coin was found still against the lumen stop.Blood was found under the ptfe shrink tubing and within the lumen stop and retainer ring.No damages or irregularities were found with the shield coil.The implant coil was found still attached to the pusher.No damages or irregularities were found with the implant coil testing/analysis ¿ the pusher was then broken, and the release wire was retracted, but the release wire was found stuck.Under magnification, the ptfe shrink tubing was removed, and the release wire was retracted against resistance.The implant coil did not detach from the pusher.The dried blood was dissolved, and the implant coil became detached with no additional issues found.Conclusion based on the customer report and device analysis, the customer report of "non-detachment" was confirmed.It is likely the cause of the non-detachment is the blood found within the lumen stop, retainer ring and under the jacket causing the coin to become stuck within the lumen stop and the implant coil to become stuck within the retainer ring.The release wire was found broken, likely due to attempts to retract against resistance caused by the dried blood.There is no indication that the event is related to a potential manufacturing issue, therefore a device history record review was not required.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12566676
Report Number2029214-2021-01232
Device Sequence Number4031937
Product Code KRD
UDI-Device Identifier00836462010178
UDI-Public00836462010178
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/17/2021
Device Model NumberQC-7-30-HELIX
Device Catalogue NumberQC-7-30-HELIX
Device Lot NumberA726152
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2021
Supplement Date Received by Manufacturer11/25/2021
Initial Report FDA Received Date10/03/2021
Supplement Report FDA Received Date12/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/18/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR
Patient SexMale
Patient Weight68 KG